Kansas, 2019

Winter Weather in Kansas, February 20, 2019

February 20, 2019 · NWS TOP · 1 event in 1 county or zone

Light snow and freezing drizzle created hazardous driving conditions across the area on February 20th. The Kansas Highway Patrol says 67-year-old Kansas woman died when she lost control of her vehicle because of snow and ice.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Light snow and freezing drizzle created hazardous driving conditions across the area on February 20th. The Kansas Highway Patrol says 67-year-old Kansas woman died when she lost control of her vehicle because of snow and ice.

The patrol says a woman from Manhattan, Kansas, died early Wednesday when her Chevrolet Blazer left the road because of snowy conditions and overturned in a ravine. The accident occurred in a housing division east of Manhattan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 5:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 20, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
543 AM CST Wed Feb 20 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 342 AM CST Wed Feb 20 2019

Upper trough axis on water vapor imagery this morning continues to
lift northeast over the western high plains. Bands of light snow
mixed with freezing drizzle continues to develop, lifting north and
east at the current hour with an embedded vorticity max noted within
the 500 mb flow from southern KS through central and eastern Kansas.
An additional half to inch of snow is possible through 12Z this
morning with precipitation exiting the CWA after 8 AM.

Much drier air surges northward today, eroding cloud cover by the
afternoon. Sided with consraw guidance for highs today given the
gusty westerly winds coming off the snow covered ground. Readings in
the low 30s are common with perhaps middle 30s southeast of
Interstate 35 where they did not receive as much snow.

Surface high pressure shifts into the Missouri valley tonight with
clear skies and light winds. Latest NAM and SREF are hinting at the
potential for shallow fog to develop, however given the potential
for mid and high clouds to increase northward by 12Z have not
mentioned it in the forecast for now.

The active upper flow pattern persists with another stout upper low
developing across the Intermountain West on Thursday. Inverted sfc
trough deepens in response to the southwest with qpf developing on
the GFS/Canadian/ECMWF in vicinity of a front. Uncertainty varies on
the available moisture at the time with forecast soundings showing
ample dry air below 700 mb. The GFS solution is also above freezing
in the afternoon so precip type could transition to a light rain and
snow mix. Little to accumulations are expected as the better forcing
quickly exits the area aft 00Z. Elsewhere, mid clouds increase with
a gradual warmup into the upper 30s and lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM CST Wed Feb 20 2019

The long range forecast continues to be dominated by a diverse
weather pattern.  A mix of winter and spring type weather looks
possible for the Saturday time frame with the Saturday afternoon and
evening period shaping up to be quite diverse in terms of weather
types from northwest to southeast.

A digging western CONUS high amplitude trough will advance east on
Friday with main trough axis from the northern Rockies through the
Desert Southwest vicinity.  A lead wave works out of the Rockies on
Friday afternoon enhancing a WAA regime over the region.  Thus,
expecting widespread showers and rain to develop over the forecast
area into Friday afternoon.  Temperatures and dewpoints should
generally be on the rise along with PWATs.  This sets up and
increasingly unstable environment that should support mostly rain
over much of the area with MUCAPE on the rise as well.

This should foster an environment into Saturday where thunderstorm
potential will be on the rise especially over east central KS as
dewpoints increase to the upper 40s and possibly low 50s.  Saturday
will see a potent shortwave lift into the area with strong PVA and
ascent ahead of the main axis.  Increasing lapse rates ahead of
strong height falls will foster quick deep cyclogenesis as the wave
takes on a negatively tilted aspect.  There is a degree of
variability on the actual position of the surface and upper low
feature as well as the overall strength.  But, regardless of the
solution, the timing looks to be consistent.  The differences come
in to play with regards as to how much instability can develop over
the region on Saturday.  Best chance for thunderstorms looks to be
over the east central areas of KS as 0-6km shear will be very
impressive.  Instability actually looks a bit more impressive than
previous model runs as well, so can't rule out thunderstorms for a
period of time until the axis of instability and the warm sector
advance east of the region.  Perhaps the biggest question at this
point comes on the backside of the system and developing deformation
zone.  CAA is stronger in the low levels with the ECMWF which
suggests a quicker transition to a freezing rain setup before full
transition to all snow with cold enough temperatures through the
column to support snow.  The deepening nature of the system suggests
that strong kinematic responses will be in play as well.  This means
very strong winds, especially with CAA component.  This could mean
that Saturday night would see not only snow but blowing snow work
across north central areas and counties along the KS/NE border
region before the system finally exits the region overnight and
early Sunday morning.

Overall colder temperatures work into the area before the upper flow
begins to transition to a more progressive zonal flow pattern with
another quick shot of mixed precipitation and transition to snow
late Monday into Tuesday time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 538 AM CST Wed Feb 20 2019

Despite surrounding observations and short term forecasts showing
IFR conditions, KTOP/KFOE manages to remain in mostly VFR
ceilings. While MVFR visibility lingers through sunrise,
increasing westerly winds should help to lift sites to VFR as
skies clear out aft 14Z. KMHK remains near MVFR at 12Z with
similar trends for skies to clear to VFR aft 15Z as gusty west
winds average 10 to 15 kts sustained. There is low confidence for
shallow fog late tonight, given the increasing high clouds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST this morning for
KSZ022>024-026-035>040-054>056-058-059.

Winter Storm Warning until 9 AM CST this morning for KSZ008>012-
020-021-034.

&&

SHORT TERM...Prieto
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Feb 20, 8:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
849 AM CST Wed Feb 20 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-211500-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
849 AM CST Wed Feb 20 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A potentially significant storm system could bring multiple
hazards to the forecast area on Saturday with thunderstorms, snow
and blowing snow all possible. Please continue to monitor the
forecast as there remains uncertainty on the exact track and
evolution of the system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Feb 20, 8:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     SNOW             2 SSE CONCORDIA         39.55N 97.65W
02/20/2019  M3.3 INCH        CLOUD              KS   ASOS

            ASOS STATION CNK, CONCORDIA BLOSSER
            MUNICIPAL.

0600 AM     SNOW             BLAINE                  39.50N 96.40W
02/20/2019  M4.8 INCH        POTTAWATOMIE       KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLNK1, BLAINE.

0600 AM     SNOW             3 ESE HOPE              38.67N 97.03W
02/20/2019  M1.0 INCH        DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-41, 3 ESE HOPE.

0634 AM     SNOW             3 ENE MANHATTAN         39.20N 96.51W
02/20/2019  M2.3 INCH        POTTAWATOMIE       KS   COCORAHS

            COCORAHS STATION KS-PT-34, 3 ENE MANHATTAN.

0640 AM     SNOW             6 NNW MANHATTAN         39.26N 96.61W
02/20/2019  M0.1 INCH        RILEY              KS   COCORAHS

            COCORAHS STATION KS-RL-45, 5 NNW MANHATTAN.

0700 AM     SNOW             1 N BELLEVILLE          39.83N 97.63W
02/20/2019  M5.0 INCH        REPUBLIC           KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLVK1, BELLEVILLE.

0700 AM     SNOW             1 S BAILEYVILLE         39.83N 96.18W
02/20/2019  M4.0 INCH        NEMAHA             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLYK1, BAILYVILLE.

0700 AM     SNOW             BLUE RAPIDS             39.68N 96.66W
02/20/2019  M2.5 INCH        MARSHALL           KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRPK1, BLUE RAPIDS.

0700 AM     SNOW             1 SSW CONCORDIA         39.56N 97.67W
02/20/2019  M3.5 INCH        CLOUD              KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION CONK1, CONCORDIA 1W.

0700 AM     SNOW             7 SE PALMER             39.55N 97.06W
02/20/2019  M4.0 INCH        CLAY               KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION FCTK1, FACT 3 W.

0700 AM     SNOW             GRIDLEY                 38.10N 95.88W
02/20/2019  M2.5 INCH        COFFEY             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRDK1, GRIDLEY.

0700 AM     SNOW             2 NW JAMESTOWN          39.63N 97.89W
02/20/2019  M4.0 INCH        CLOUD              KS   COCORAHS

            COCORAHS STATION KS-CD-1, 2 NW JAMESTOWN.

0700 AM     SNOW             7 SE PALMER             39.55N 97.06W
02/20/2019  M4.0 INCH        CLAY               KS   COCORAHS

            COCORAHS STATION KS-CY-2, 6 SE PALMER.

0700 AM     SNOW             7 NNE CARLTON           38.77N 97.22W
02/20/2019  M1.5 INCH        DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-47, 6 NE CARLTON.

0700 AM     SNOW             7 SSW CIRCLEVILLE       39.42N 95.92W
02/20/2019  M3.2 INCH        JACKSON            KS   COCORAHS

            COCORAHS STATION KS-JA-5, 6 SW CIRCLEVILLE.

0700 AM     SNOW             2 NNE GRANTVILLE        39.11N 95.55W
02/20/2019  M3.2 INCH        JEFFERSON          KS   COCORAHS

            COCORAHS STATION KS-JF-3, 1 NNE GRANTVILLE.

0700 AM     SNOW             5 ESE EMPORIA           38.38N 96.10W
02/20/2019  M2.4 INCH        LYON               KS   COCORAHS

            COCORAHS STATION KS-LY-5, 4 ESE EMPORIA.

0700 AM     SNOW             3 E HERINGTON           38.67N 96.89W
02/20/2019  M1.0 INCH        MORRIS             KS   COCORAHS

            COCORAHS STATION KS-MR-5, HERINGTON 2.8 ESE.

0700 AM     SNOW             3 WNW BURDICK           38.59N 96.89W
02/20/2019  M1.0 INCH        MORRIS             KS   COCORAHS

            COCORAHS STATION KS-MR-6, HERINGTON 6.6 SSE.

0700 AM     SNOW             BLUE RAPIDS             39.68N 96.66W
02/20/2019  M2.5 INCH        MARSHALL           KS   COCORAHS

            COCORAHS STATION KS-MS-5, BLUE RAPIDS.

0700 AM     SNOW             1 S BAILEYVILLE         39.83N 96.18W
02/20/2019  M4.0 INCH        NEMAHA             KS   COCORAHS

            COCORAHS STATION KS-NM-6, BAILEYVILLE.

0700 AM     SNOW             3 NNE BURLINGAME        38.80N 95.81W
02/20/2019  M2.0 INCH        OSAGE              KS   COCORAHS

            COCORAHS STATION KS-OS-19, 3 NE BURLINGAME.

0700 AM     SNOW             OSAGE CITY              38.64N 95.83W
02/20/2019  M3.0 INCH        OSAGE              KS   COCORAHS

            COCORAHS STATION KS-OS-23, OSAGE CITY.

0700 AM     SNOW             5 NNW ADA               39.22N 97.91W
02/20/2019  M2.4 INCH        OTTAWA             KS   COCORAHS

            COCORAHS STATION KS-OT-2, 5 NNW ADA.

0700 AM     SNOW             4 SW OLSBURG            39.39N 96.67W
02/20/2019  M2.9 INCH        POTTAWATOMIE       KS   COCORAHS

            COCORAHS STATION KS-PT-36, 3 SW OLSBURG.

0700 AM     SNOW             4 N BELLEVILLE          39.88N 97.63W
02/20/2019  M3.5 INCH        REPUBLIC           KS   COCORAHS

            COCORAHS STATION KS-RP-3, 4 N BELLEVILLE.

0700 AM     SNOW             MCFARLAND               39.05N 96.24W
02/20/2019  M2.5 INCH        WABAUNSEE          KS   COCORAHS

            COCORAHS STATION KS-WB-3, MCFARLAND.

0700 AM     SNOW             WHITE CITY              38.80N 96.73W
02/20/2019  M4.0 INCH        MORRIS             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTCK1, WHITE CITY.

0700 AM     SNOW             7 SSW BARNES            39.62N 96.94W
02/20/2019  M1.6 INCH        WASHINGTON         KS   COCORAHS

            COCORAHS STATION KS-WS-2, GREENLEAF 7.8 SSE.

0700 AM     SNOW             BARNES                  39.71N 96.87W
02/20/2019  M2.8 INCH        WASHINGTON         KS   COCORAHS

            COCORAHS STATION KS-WS-3, BARNES.

0700 AM     SNOW             MCFARLAND               39.05N 96.24W
02/20/2019  M2.5 INCH        WABAUNSEE          KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCFK1, MCFARLAND.

0700 AM     SNOW             MINNEAPOLIS             39.12N 97.70W
02/20/2019  M3.0 INCH        OTTAWA             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION MNPK1, MINNEAPOLIS.

0700 AM     SNOW             1 W OTTAWA              38.62N 95.28W
02/20/2019  M2.0 INCH        FRANKLIN           KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION OTTK1, OTTAWA.

0700 AM     SNOW             3 SSW VALLEY FALLS      39.30N 95.49W
02/20/2019  M3.0 INCH        JEFFERSON          KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION VLYK1, VALLEY FALLS 3
            SW.

0710 AM     SNOW             2 NNW EMPORIA           38.43N 96.20W
02/20/2019  M1.7 INCH        LYON               KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION EPRK1, NEOSHO RIVER.

0730 AM     SNOW             1 NNE WILSEY            38.65N 96.67W
02/20/2019  M2.5 INCH        MORRIS             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION WILK1, 1 NNE WILSEY.

0800 AM     SNOW             1 SW HERINGTON          38.67N 96.95W
02/20/2019  M2.0 INCH        DICKINSON          KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERK1, HERINGTON.

0800 AM     SNOW             1 WSW HOLTON            39.46N 95.76W
02/20/2019  M3.0 INCH        JACKSON            KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLTK1, HOLTON.

&&
Local storm report, Feb 20, 8:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             COLONY                  38.07N 95.36W
02/20/2019  E1.4 INCH        ANDERSON           KS   CO-OP OBSERVER

&&

SMB
Local storm report, Feb 20, 8:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             CULVER                  38.97N 97.76W
02/20/2019  E4.5 INCH        OTTAWA             KS   CO-OP OBSERVER

&&

SMB
Local storm report, Feb 20, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             JUNCTION CITY           39.03N 96.83W
02/20/2019  E2.1 INCH        GEARY              KS   EMERGENCY MNGR

&&

SMB
Local storm report, Feb 20, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     SNOW             MCLOUTH                 39.20N 95.21W
02/20/2019  E2.8 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

SMB
Local storm report, Feb 20, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     SNOW             5 ENE PRINCETON         38.52N 95.19W
02/20/2019  M1.0 INCH        FRANKLIN           KS   CO-OP OBSERVER

&&

SMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Pottawatomie

When
February 20, 9:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Broadcast Media
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

The Kansas Highway Patrol says 67-year-old Kansas woman died when she lost control of her vehicle because of snow and ice.

The patrol says the woman died early Wednesday when her Chevrolet Blazer left the road because of snowy conditions and overturned in a ravine. The accident occurred in a housing division east of Manhattan.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845408.